Development of Parkinsonism following exposure to aripiprazole: Two case reports

Lannah L. Lua, Lin Zhang

Research output: Contribution to journalArticlepeer-review

5 Scopus citations

Abstract

Introduction. Aripiprazole is a novel atypical neuroleptic used in the treatment of psychosis. A few recent studies have demonstrated an association between the use of aripiprazole and an exacerbation of Parkinsonism, although this relationship is poorly defined. To our knowledge, this is the first case series describing an onset of Parkinsonism in patients without prior history of Parkinson's disease following aripiprazole treatment. Case presentation. We describe two patients, ages 69 and 58, who developed cardinal features of Parkinson's disease shortly after receiving aripiprazole. Both patients were male veterans with a history of bipolar disorder treated with aripiprazole. They initially presented with asymmetric arm tremor, and subsequently developed rigidity, bradykinesia, and postural instability. On examination, they were found to be at a Hoehn and Yahr stage of 2.5 for their Parkinsonism. Conclusions. While aripiprazole has been associated with infrequent extrapyramidal side effects, these cases raise concerns that its chronic exposure may lead to D2 receptor hypersensitivity and/or dysfunction and subsequent development of a syndrome mimicking idiopathic Parkinson's disease. With the available atypical neuroleptics becoming widely used in treating psychotic symptoms associated with a broad range of disorders, we advise closer monitoring due to their potential for inducing Parkinsonism.

Original languageEnglish (US)
Article number6448
JournalJournal of Medical Case Reports
Volume3
DOIs
StatePublished - 2009

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Development of Parkinsonism following exposure to aripiprazole: Two case reports'. Together they form a unique fingerprint.

Cite this